Nebraska, 2011

Hail and Damaging Winds in Nebraska, July 26, 2011

July 26, 2011 · NWS LBF · 7 events in 4 counties and zones

A slow moving cold front produced a line of strong thunderstorms which tracked across the eastern Panhandle, portions of the western Sandhills and southwestern Nebraska during the evening of July 26th. Some storms within the line were severe with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A slow moving cold front produced a line of strong thunderstorms which tracked across the eastern Panhandle, portions of the western Sandhills and southwestern Nebraska during the evening of July 26th. Some storms within the line were severe with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 26, 12:17 PM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 26, 12:17 PM MST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
217 PM CDT TUE JUL 26 2011

.DISCUSSION...
THE SUBTROPICAL MOISTURE PLUME LOCATED ACROSS THE WRN U.S. CONTINUES
TO RICHEN WITH MOISTURE AS REMNANT "DORA" AND OTHER DISTURBANCES
ACROSS THE TROPICS EXPERIENCE WEAK TO MODERATE SHEAR FROM THE
WESTERLIES. THIS BELT OF MOISTURE IS EXPECTED TO MEANDER NORTH AND
SOUTH ACROSS THE CNTL AND NRN PLAINS AS DISTURBANCES TRACK THROUGH
SRN CANADA. THIS IN CONJUNCTION WITH A WEAK COLD FRONT IS EXPECTED TO
PRODUCE ROUNDS OF ISOLATED TO SCATTERED THUNDERSTORMS. THE SPC HAS
OUTLOOKED PARTS OF THE FCST AREA FOR ISOLATED SEVERE THUNDERSTORMS
LATE TODAY...WEDNESDAY AND THURSDAY. THE NAM12 SUGGESTS THE POTENTIAL
FOR CONVECTIVE DEVELOPMENT ACROSS THE BLACK HILLS LATE FRIDAY. A
BLEND OF THE GFS AND NAM WAS USED FOR POPS...TEMPS...AND QPF. NO
SIGNIFICANT HEAT ISSUES ARE EXPECTED THROUGH FRIDAY AS DEW PTS
HOVER IN THE 60S AND TEMPS REMAIN BELOW 100F.

MODEST 35 TO 40KT 0-6KM BULK SHEAR AND MLCAPE/800MB CAPE NEAR OR
BELOW 3000 SHOULD LIMIT SEVERE WEATHER POTENTIAL TO GENERALLY
ISOLATED COVERAGE. NONETHELESS...WIND DAMAGE AND LARGE HAIL ARE THE
PRIMARY CONCERN LATE IN THE AFTERNOON AND DURING THE EVENING HOURS.

OTHERWISE STORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OR THIS
EVENING ACROSS THE WEST WITH A MCS DEVELOPING AND SWEEPING THE FCST
AREA OVERNIGHT. THIS SYSTEM SHOULD BUILD A WEAK MESOHIGH AND COLD
FRONT WHICH BECOME THE FOCUS ADDITIONAL STORM DEVELOPMENT ACROSS
WESTERN NEB WEDNESDAY THROUGH FRIDAY.

SATURDAY THROUGH TUESDAY...THE GENERAL CONSENSUS OF THE 12Z GEM...
GFS...GEF 00Z ECMWF AND ENSEMBLE SUGGEST THE UPPER LEVEL RIDGE ACROSS
THE CNTL U.S. WILL AMPLIFY NORTH SLIGHTLY SATURDAY THROUGH MONDAY
BEFORE A NRN STREAM DISTURBANCE SENDS A COLD FRONT THROUGH THE FCST
AREA NEXT TUESDAY. ISOLATED POPS ARE IN THE FCST MONDAY AFTN/MONDAY
NIGHT FOR THE APPROACH OF THE COLD FRONT. OTHERWISE HIGHS IN THE 90S
ARE EXPECTED ALL DAYS EXCEPT UPPER 80S ON TUESDAY BEHIND THE FRONT.

&&

.AVIATION...
VFR CONDITIONS THIS EVENING. THEN A SHORT WAVE WILL MOVE ACROSS THE
AREA WITH A CHANCE FOR STRONG THUNDERSTORMS THAT WILL BRING GUSTY
WINDS AND POSSIBLY SOME HAIL. MVFR AND POSSIBLY BRIEF IFR
VISIBILITIES ARE POSSIBLE WITH THE THUNDERSTORMS. MOST OF WESTERN
AND NORTH CENTRAL NEBRASKA COULD BE EFFECTED...INCLUDING KLBF AND
KVTN TERMINALS...THUS HAVE INCLUDED IN THE 18Z TAF. FOLLOWING THE
CONVECTION WILL BE A RETURN TO VFR CONDITIONS THAT ARE EXPECTED TO
CONTINUE THE REST OF THE NIGHT AND INTO WEDNESDAY.

&&

.HYDROLOGY...
CNPPID HAS INCREASED RELEASES BY 500 CFS FROM LAKE MCCONAUGHY INTO
THE NORTH PLATTE RIVER MONDAY AFTERNOON. THIS WILL REACH NORTH
PLATTE STARTING ON WEDNESDAY AND WILL INCREASE TO 6.4 FEET...OR 0.4
FEET...BY EARLY FRIDAY.

THE PLATTE RIVER AT BRADY NORTH CHANNEL DROPPED BELOW FLOOD STAGE
EARLIER TODAY AND WILL CONTINUE TO DROP OVER THE NEXT SEVERAL
DAYS...THUS THE FLOOD WARNING WAS CANCELED. THE RIVER LEVEL IS
EXPECTED TO CONTINUE TO FALL...HOWEVER BY THE END OF THE WEEK...THE
RIVER IS EXPECTED TO LEVEL OUT...WELL BELOW FLOOD STAGE...AS THE
INCREASED RELEASES FROM LAKE MCCONAUGHY REACH THE PLATTE RIVER.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC/MM
Hazardous weather outlook, Jul 26, 1:17 PM MST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
317 PM CDT TUE JUL 26 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-272030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
317 PM CDT TUE JUL 26 2011 /217 PM MDT TUE JUL 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DEVELOPING OVER
MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG A SURFACE TROUGH IN THE NEBRASKA
PANHANDLE THIS EVENING. THE LINE WILL PUSH EAST OVERNIGHT. THE
MAIN THREAT WITH THUNDERSTORMS THAT DEVELOP WILL BE DAMAGING
THUNDERSTORM WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A COLD FRONTAL BOUNDARY THAT PUSHES INTO THE STATE ON WEDNESDAY
WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT WEDNESDAY AND
THURSDAY AFTERNOON AND EVENING OVER SOUTHWEST NEBRASKA AND
PORTIONS OF NORTH CENTRAL NEBRASKA. THE AREA OF CONCERN IS SOUTH
OF A LINE FROM GRANT TO NORTH PLATTE TO BURWELL TO CHAMBERS.
DAMAGING THUNDERSTORM WINDS AND LARGE HAIL WILL BE THE MAIN
CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Special weather statement, Jul 26, 2:50 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
450 PM CDT TUE JUL 26 2011

NEZ094-262230-
WESTERN CHERRY NE-
350 PM MDT TUE JUL 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHERRY COUNTY UNTIL 430
PM MDT...

AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF INTERSECTION OF HIGHWAY 61 AND
SURVEY VALLEY ROAD...OR 36 MILES SOUTHEAST OF GORDON...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
INTERSECTION OF HIGHWAY 61 AND SURVEY VALLEY ROAD AROUND 400 PM MDT.
HIGHWAY 61 MILE MARKER 190 AROUND 420 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ROBERG
Special weather statement, Jul 26, 3:22 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
422 PM MDT TUE JUL 26 2011

NEZ056-262315-
DEUEL NE-
422 PM MDT TUE JUL 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR DEUEL COUNTY UNTIL 515 PM MDT...

AT 417 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF SEDGWICK...OR 6 MILES SOUTH OF
CHAPPELL...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
INTERSTATE 80 MILE MARKER 90 AND CHAPPELL AROUND 435 PM MDT.
HIGHWAY 27 MILE MARKER 100 AROUND 500 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ROBERG
Special weather statement, Jul 26, 3:26 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
426 PM MDT TUE JUL 26 2011

NEZ094-262330-
WESTERN CHERRY NE-
426 PM MDT TUE JUL 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY COUNTY UNTIL
530 PM MDT...

AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ROUND LAKE TO 7
MILES NORTHWEST OF ASHBY...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
ROUND LAKE AROUND 435 PM MDT.
MOTHER LAKE AROUND 440 PM MDT.
HIGHWAY 61 MILE MARKER 170 AROUND 455 PM MDT.
SPECKEL MEIR LAKE AROUND 510 PM MDT.
WHITMAN ROAD CROSSING THE NORTH BRANCH OF THE MIDDLE LOUP RIVER
AROUND 515 PM MDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ROBERG

The radar

The North Platte radar (KLNX), 173 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Deuel

When
July 26, 4:20 PM MST
Where
Deuel County, 9.92 mi W of Big Spgs
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.060, -102.270

Thunderstorm Wind, Deuel

When
July 26, 4:20 PM MST
Where
Deuel County, 9.92 mi W of Big Spgs
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.060, -102.270

A semi truck was blown off of Interstate 80 near mile marker 95. Wind speeds were estimated at 80 MPH.

Hail, Garden

When
July 26, 4:35 PM MST
Where
Garden County, 2 mi SW of Oshkosh
Measured
1 in hail
Reported by
Public
Coordinates
41.400, -102.357

Hail, Grant

When
July 26, 4:54 PM MST
Where
Grant County, Hyannis
Measured
1 in hail
Reported by
Public
Coordinates
42.000, -101.770

Thunderstorm Wind, Grant

When
July 26, 4:54 PM MST
Where
Grant County, Hyannis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.000, -101.770

Numerous large branches ripped from trees at this location in Hyannis.

Thunderstorm Wind, Lincoln

When
July 26, 8:30 PM CST
Where
Lincoln County, 11 mi S of Sutherland
Measured
74 kt (85 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.011, -101.130

Numerous large limbs down at a farmstead south of Sutherland.

Thunderstorm Wind, Lincoln

When
July 26, 9:06 PM CST
Where
Lincoln County, 1.25 mi WSW of Brady
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.020, -100.390

Some minor tree damage noted west of Brady.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323992, 323993, 323994, 323995, 323996, 323998, 323997.